New York, 2018High Wind in New York, April 4, 2018
April 4, 2018 · NWS BTV · 3 events in 3 counties and zones
A potent storm system moved across the St. Lawrence valley during the morning and afternoon hours of April 4th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system moved across the St. Lawrence valley during the morning and afternoon hours of April 4th. A strong low level southwest jet delivered some damaging winds to the St. Lawrence valley. Most wind reports were large branches and some trees down along with power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 4, 1:13 PM EST, 17 minutes earlier.
Area forecast discussion, Apr 4, 1:13 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
213 PM EDT Wed Apr 4 2018
.SYNOPSIS...
Rain and possibly some rumbles of thunder are expected across much
of the North Country this morning with precipitation ending from
west to east this afternoon. The precipitation will be ending with
the passage of a cold front and this feature will mark the time when
strong southwest winds develop across the area late this afternoon
and through the first half of tonight. Wind gusts of 40 to 50 mph
will be common but as high as 60 mph out across the Saint Lawrence
Valley of New York. Trees and power lines could come down with winds
of this magnitude and result in power outages. Colder and drier air
moves in tonight and Thursday with high temperatures expected to be
only in the 30s. The presence of below normal temperatures will be
important as another storm system approaches the region late Thursday
night and especially on Friday. Temperatures will support snow over
the entire area with accumulations expected to be in the 1 to 4 inch
range...especially on grassy surfaces.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 206 PM EDT Wednesday...Main focus for edits was on the
temperatures this afternoon/evening as northern New York and
much of the Champlain Valley have already hit their highs.
These areas did not warm as much as anticipated, and have
adjusted temperatures to better capture the weaker warm air
advection. Otherwise, winds are ramping up behind the cold front
as anticipated, with areas of the Saint Lawrence Valley already
reporting peak gusts over 40 kts. Left all high wind warnings
and advisories in place as wind forecast looks on track.
Previous Discussion...High Wind Warnings and Wind Advisories
remain in place as conditions still favorable for the
development of strong southwest winds behind the cold front that
moves across the area today. The front should clear the area by
early to mid afternoon and that is when the southwest winds
pick up. Still looks like the most favorable area for the
strongest winds will be out across the Saint Lawrence Valley.
This area will be near the strongest surface pressure rise/fall
couplet...have dry adiabatic lapse rates to about 800 mb for
deeper mixing...and the strongest low and mid level winds to mix
down. Only change to the max wind gust grids was in this area
where values were raised just a bit to show much of the Saint
Lawrence Valley getting wind gusts around 60 mph. Rest of the
area looks good for wind gusts in the 45 to 55 mph range with
localized gusts to 60 mph. Main impact should be downed
trees/power lines resulting in power outages.
So far we have mainly discussed what happens behind the front...but
now we will focus on what happens ahead of the front. Warm frontal
precipitation late yesterday afternoon and evening moved up across
the area...but amounts were on the light side with most areas
picking up less than two tenths of an inch. Temperatures were able
to fall back into the 30s and temperatures aloft remained below
freezing. These are important items to note as it appears now
total rainfall from this event will be less than expected and
the number of hours the temperature gets above freezing will
also be less and thus snowmelt contributing to river rises will
be less. As a result...feel there will be rises on rivers today
but threat for flooding will be low. Now looking at total
rainfall on the order of a half inch to an inch. Looks like some
elevated instability will exist through about midday and cannot
rule out the possibility of some thunder with precipitation
currently moving across the area early this morning and then
with any new precipitation that flares up ahead of the front
later this morning through early afternoon. Should see
temperatures getting into the 40s today across northern New York
before falling this afternoon and in the upper 40s to mid 50s
across Vermont.
Strong cold air advection develops tonight on northwest flow aloft
and with high pressure building in looking at drier conditions...but
colder temperatures as lows tonight lower into the mid teens to
lower 20s and highs on Thursday will only be in the 30s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 441 AM EDT Wednesday...The end of the gusty winds will be
observed Thursday night as both the low level jet exits the
region and the surface decouples as temperatures quickly cool
off under partly cloudy skies. However, by Friday morning,
clouds will quickly begin to build back across the region and a
clipper like system quickly approaches the North Country. The
track of this system is a little suspect as it could track up
the Saint Lawrence Valley or pass as far south as southern
Vermont. The track discrepancy will have any impact on the
advection pattern as the further north the low tracks, the more
warm air advection we will see. Nevertheless, it looks like 850
mb temperatures will range from -4 to -8 degrees C across the
forecast area which should translate to surface temperatures in
the mid 30s to lower 40s.
The temperature forecast on Friday is a little tricky because
dewpoints will be in the upper single digits to mid teens as
snowfall tries to fall through the column. This could lead to a wet
bulb effect as the low levels begin to saturate which may limit
diurnal heating. With temperature hovering in the 36 to 40 degree
range, just a few degrees in either direction could mean the
difference between all snow, a rain/snow mix or all rain. The
current thinking is that thermal profiles favor mainly snow across
the region but any accumulations, especially at sea level, will
likely be limited to grassy surfaces. It looks like 1 to 2 inches of
snowfall may be seen in the Champlain Valley while 2 to 4 inches
could be seen across the higher terrain of the Adirondack and Green
Mountains. This system will quickly exit the region as a strong
upper level jet will quickly eject the storm into the Atlantic
Friday night. This will lead to diminishing precipitation chances
Friday night into Saturday morning.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 441 AM EDT Wednesday...It's starting to look like a
quieter period of weather may be observed over the weekend and
into early next week. The upper level trough will build well
south of the region and although a few shortwaves will traverse
the longwave pattern, most of the systems will be forced south
of the region. There could be a few periods of scattered snow
showers of the Adirondack Mountains but it looks like we should
remain mostly dry through at least Tuesday. The forecast becomes
tricky from Tuesday onwards as the forecast will be highly
dependent on whether the northern branch and southern branch of
the jet stream phase. If these branches of the jet stream were
to phase, then it would be likely that a strong surface feature
would develop in response and could ultimately bring the North
Country back into a more active pattern. There are some hints
that on Tuesday the two branches could phase and then usher in a
series of low pressure systems through the end of the week.
Although that is low confidence at the moment, higher confidence
remains that we will remain a good bit below normal in regards
to temperatures.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...A cold front is moving through the
forecast area from west to east, resulting in high variability
of flight categories through the region. Ahead of the front, a
mix of IFR/MVFR/low VFR ceilings will improve to VFR as the
front moves through. Behind the front, strong, gusty winds will
continue to be a concern as they strengthen in magnitude through
the evening. The highest winds will occur at MSS, where
southwesterly to westerly winds will gust to 55 kts+ at times,
peaking in magnitude between 20Z and 00Z. SLK will also see very
high gusts, peaking between 22Z and 00Z up to 50 kts. The
remainder of the TAF sites (BTV/PBG/MPV/RUT) will experience
gusts 20 kts to 45 kts throughout the TAF period, with the
strongest gusts observed between 21Z and 03Z. Wind direction
will generally be southerly/southwesterly this evening, becoming
westerly overnight. Most of the precipitation should end by
this evening after the cold front passage, however some of the
higher terrain, including SLK, will see some snow showers
overnight that may bring some localized MVFR/IFR conditions.
Outlook...
Thursday Night: VFR. Chance SN.
Friday: Mainly VFR, with local MVFR possible. Chance SN.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, Slight chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Sunday Night: VFR. NO SIG WX.
Monday: Mainly VFR, with local MVFR possible. Slight chance SHRA,
Slight chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...High Wind Warning until 5 AM EDT Thursday for VTZ012-019.
Wind Advisory until 5 AM EDT Thursday for VTZ001>011-016>018.
NY...High Wind Warning until 5 AM EDT Thursday for NYZ026>031-034-
035-087.
&&
SYNOPSIS...Clay/Evenson
NEAR TERM...Evenson/RSD
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...RSDHazardous weather outlook, Apr 4, 3:42 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
442 AM EDT Wed Apr 4 2018
NYZ026>031-034-035-087-050845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
442 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ001>011-016>018-050845-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
442 AM EDT Wed Apr 4 2018
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ012-019-050845-
Windsor-Eastern Rutland-
442 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Southwestern St. Lawrence
- When
- April 4, 1:30 PM EST to 3:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Numerous large branches and several trees downed by high winds, which knocked down power lines and poles across the St. Lawrence county.
High Wind, Northern St. Lawrence
- When
- April 4, 1:30 PM EST to 3:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Numerous large branches and several trees downed by high winds, which knocked down power lines and poles across the St. Lawrence county.
High Wind, Northern Franklin
- When
- April 4, 1:30 PM EST to 3:00 PM EST
- Where
- Northern Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Numerous large branches and several trees downed by high winds, which knocked down power lines and poles across northern Franklin county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, April 4, 20181 death · 1 injured · $345,000 · 65 kt wind · 17 events
- High Wind in New York, April 4, 2018$190,000 · 53 kt wind · 5 events
- High Wind in Pennsylvania, April 4, 2018$200,000 · 50 kt wind · 1 event
- Strong Wind in New York, April 4, 2018$80,000 · 4 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 32 events
- Damaging Winds in Georgia, April 4, 2018$24,000 · 55 kt wind · 7 events
- High Wind in New York, April 4 to 5, 201853 kt wind · 20 events
- Strong Wind in New Jersey, April 4, 2018$20,000 · 2 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 10 events
- High Wind in Wyoming, April 4, 201856 kt wind · 7 events
- High Wind in New Jersey, April 4, 201850 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740303, 740304, 740305.